Kansas, 2023

Drought in Kansas, July 1 to 31, 2023

July 1 to 31, 2023 · NWS SGF · 3 events in 3 counties and zones

While some locations saw improvement from Extreme (D3) Drought by the end of July Extreme drought remained for portions of Bourbon and Crawford Counties. Severe (D2) Drought conditions expanded across portions southeastern Kansas through the end of July.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

While some locations saw improvement from Extreme (D3) Drought by the end of July Extreme drought remained for portions of Bourbon and Crawford Counties. Severe (D2) Drought conditions expanded across portions southeastern Kansas through the end of July. What rainfall occurred during the month provided little improvement for drought conditions with some areas deteriorating over southeastern Kansas during the month. Across southeastern Kansas Extreme (D3) and Severe (D2) drought expanded or persisted with Moderate (D1) Drought areas making up the remainder of the area. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop and vegetation impacts due to limited soil and surface moisture, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted in 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 30, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1229 AM CDT Sat Jul 1 2023

...06Z AVIATION UPDATE...

Key Messages:

1. Dangerous heat this afternoon with temperatures near 100
degrees. Heat Advisory in effect.

2. Scattered thunderstorms and slightly cooler temperatures this
weekend. Marginal to Slight Risk for severe storms Saturday
afternoon and Saturday night for most areas with an Enhanced
severe risk for the far eastern Ozarks.

3. Scattered showers and storms for Monday and Independence Day.
No all day washouts.

.SHORT TERM...(This evening through Saturday)
Issued at 225 PM CDT Fri Jun 30 2023

Synoptic Scale Pattern and Current Conditions: Upper level high
pressure remains established from the Mid-Mississippi Valley into
the western Gulf of Mexico. The center of the 500 mb high is
analyzed along the I-20 corridor across Louisiana and Mississippi.

Meanwhile, an upper level short wave trough is progressing east
across the northern and central High Plains. Weak surface low
pressure is analyzed ahead of that trough across central Kansas. A
stationary surface frontal boundary extends in an almost west to
east fashion on either side of the low from southeastern Colorado
into northern Missouri.

South of that front, hot and humid conditions persist this afternoon
across the Missouri Ozarks and southeast Kansas. The 12Z KSGF
sounding measured an 850 mb temperature around 26C which is near
climatological maximums for late June. These warm 850 mb
temperatures and overall subsidence beneath the upper level ridge
have once again supported afternoon temperatures in the upper 90s
to around 104 degrees.

Heat indices this afternoon are again running between 100 and 108
degrees given surface dew points in the upper 60s to lower 70s.
The ongoing Heat Advisory has this well covered through 7 PM this
evening.

Visible satellite imagery depicts a few pockets of cumulus
clouds. Little vertical growth has been noted due to subsidence
beneath the upper level ridge. The closest radar returns are up
across southern Iowa.

Thunderstorm Potential this Evening and Tonight: There will be a few
potential areas to key in on for scattered thunderstorm potential.
The area of highest confidence will be that frontal boundary as it
sags south and southwest across northern Missouri.

Convective initiation initially appears probable across eastern
Missouri and western Illinois as the cap breaks late this afternoon
and early this evening. Another area of scattered convection is then
probable along the I-70 corridor from northern Kansas through the KC
metro as upper level height falls begin to overspread that region
ahead of that short wave trough.

Coverage in storms should then increase across northern Missouri
from late this evening into the overnight period as a low-level jet
noses into the I-70 corridor and induces isentropic upglide. There
is some potential for these storms to glance our central Missouri
counties, however wind fields will tend to keep these storms north
of the area. Any storms that can manage to clip our counties will
have a marginal risk for being severe, with outflow winds up to 60
mph being the primary potential severe weather hazard.

A low confidence scenario we will also be monitoring tonight will
be the potential for isolated elevated convection to develop and
shift northeast across southern and then central Missouri. The
last several runs of the RAP indicate little or no capping for
parcels lifted in the 875-725 mb layer. If localized areas of
isentropic ascent are able to develop along the eastern flank of
that developing low-level jet, this may be just enough for an
isolated storm or two. Right now, we are only putting the
probability for this scenario occurring at 10-15%.

Slightly Cooler Saturday with Thunderstorm Potential: The
aforementioned short wave trough will continue to move east into the
northern and central Plains. In response, that cold front will
slowly drift southeast across southeast Kansas and into west-central
Missouri by 00Z Sunday. This front will then move southeast across
the area Saturday night and will clear south-central Missouri by 12Z
Sunday.

While CAMs vary considerably regarding the placement and
coverage of convection, we are confident that we will see scattered
thunderstorms on Saturday and Saturday night. There appear to be two
scenarios that will come into play for thunderstorm potential from
Saturday into Saturday night.

Scenario One: A leading short wave trough ahead of the main upper
level trough may be enough to remove the cap and produce scattered
thunderstorms, especially along and east of the Highway 65 corridor
Saturday afternoon. This activity may grow upscale into a
mesoscale convective system (MCS) as it pushes into eastern
Missouri.

Scenario Two: Convergence along the southeastward moving surface
cold front may produce scattered thunderstorms from late Saturday
afternoon into Saturday night.

PoPs for these two scenarios remain relatively unchanged and in
the 40-70% range. Not all areas will get rainfall. However, the
12 HREF localized probability-matched mean QPF product does
indicate that localized areas may receive 2-3" of rainfall.

We will also be monitoring the potential for severe storms from
Saturday afternoon into Saturday evening. It is possible that
scattered morning convection may tend to limit instability across
portions of the Missouri Ozarks as cloud cover lingers into the
afternoon. However, the last few runs of the SREF indicate 50-70%
probabilities for MLCAPEs exceeding 2000 J/kg across much of
central and southern Missouri. Meanwhile, short term models have
been consistent in advertising 0-6 km bulk shear magnitudes in the
25-40 knot range, with the highest values across the eastern
Ozarks.

This CAPE/shear combo will be supportive of severe thunderstorm
potential, especially across the eastern Ozarks where deep layer
shear will be strongest. The main potential hazard will be
damaging winds to 70 mph, especially across the eastern Ozarks if
cold pools congeal and storms grow upscale into a linear MCS.
Otherwise, hail to the size of ping pong balls will be possible
across the eastern Ozarks with any storms that can obtain
supercell characteristics before growing upscale. Max hail sizes
across the remainder of the Missouri Ozarks would be half dollars
with max thunderstorm wind gust potential at 60 mph.

High temperatures for Saturday are a tough call given the
expectations for scattered convection and associated cloud cover.
Areas of the eastern Ozarks will still likely warm into the lower or
even middle 90s before storms increase in coverage in the afternoon.
We will have to watch afternoon heat indices across the eastern
Ozarks as they may again push 100 degrees as surface dew points
remain in the upper 60s to lower 70s. We considered adding another
day to the Heat Advisory for the eastern Ozarks, but confidence in
reaching criteria is only low to moderate given the expected
afternoon storms. If confidence further increases in 100+ heat
indices, a shorter-fused advisory will be in play.

Meanwhile, areas along and west of the Highway 65 corridor should
see slightly cooler highs with more in the way of cloud cover and
850 mb temperatures decreasing by 2-3 degrees Celsius. It should be
noted that there is some decent spread in the NBM statistical data.
A middle of the road scenario puts highs in the upper 80s and lower
90s. Less cloud cover would result in highs pushing the middle 90s
while more cloud cover and convection would keep highs in the middle
80s.

Sunday: The main upper level trough axis will pass through the
region. Scattered showers and thunderstorms will again be possible
(NBM 30-50% chance) mainly east of Highway 65. Instability looks too
limited at this point for any severe storm potential.
Temperatures will remain slightly above normal for this time of
year with highs in the upper 80s to lower 90s. Dew points for
Sunday will drop back into the middle to upper 60s which will at
least make conditions a bit more comfortable.

.LONG TERM...(Saturday Night through Friday)
Issued at 225 PM CDT Fri Jun 30 2023

Monday through Wednesday: Ensemble systems indicate that the upper
level ridge will become more established over the southwestern U.S.
with height rises across the Missouri Ozarks. This will result in
warming temperatures with highs returning to the lower to perhaps
middle 90s.

The potential does exist for isolated to scattered thunderstorm
activity on Monday and for the Fourth of July as a weak upper level
disturbance traverses the area on the northern periphery of that
ridge. Thus, those with outdoor plans should keep up for the
forecast as we refine PoPs and timing.

Pattern Change Late Next Week: WPC cluster scenarios reveal a
flattening of that ridge with rather high amplitude upper level
energy traversing east through the southern Canadian provinces and
northern tier of the CONUS. This should support a decent cold front
driving south through the area sometime Wednesday night or Thursday.
This will bring us a good shot at much needed rainfall with a
significant cooldown then ensuing to end the week.

Second Week in July: The Climate Prediction Center (CPC) has
highlighted the entire area with 50-60% chances for above normal
precipitation for the July 7-13 time period. Chances for near normal
precipitation are at 33% with below normal chances in the 10-15%
range. These above average precipitation probabilities are supported
well by the GEFS and CMC ensembles. The ECMWF ensemble is more
neutral when it comes to potential for above or below normal
precipitation.

The CPC has highlighted the area with a slight signal for below
normal temperatures. This weak signal is reflected in the different
ensemble systems with the GEFS pretty bullish on below normal
temperatures with the ECMWF and CMC ensembles neutral.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1224 AM CDT Sat Jul 1 2023

VFR conditions should persist through the night, with partly
cloudy skies and southwesterly winds generally below 10 kts. Wind
gusts up to 25 knots are expected through the
afternoon. Scattered shower and thunderstorm chances exist
generally after sunrise for KJLN, pushing eastward throughout the
day. Confidence in timing and extent is still on the lower side,
so included these chances in a PROB30 group. Lowered ceilings and
visibilities, as well as damaging winds and hail will be the main
concerns with these thunderstorms.

&&

.CLIMATE...
Issued at 232 AM CDT Mon Jun 26 2023

Record highs for Friday:

Springfield       99 in 2012
Joplin           100 in 2011
West Plains      101 in 2012
Vichy            102 in 2012

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Melto
CLIMATE...Lindenberg
Hazardous weather outlook, Jun 30, 8:49 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
949 PM CDT Fri Jun 30 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020300-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
949 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Scattered showers and thunderstorms will be possible, mainly
north of Springfield later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Saturday, areas east of Springfield could again see heat index
values of 100-105 if clouds and precip arrive later in the day.

Strong to severe thunderstorms will be possible Saturday
afternoon into Saturday night. Wind gusts up to 70 mph and hail
up to the size of ping pong balls are the primary hazards.
Locations across the far eastern Ozarks will have the greatest
chance of severe storms.

At least isolated thunderstorms are expected on a daily basis
through early next week, including Independence Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bourbon

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
Drought Monitor
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Limited periods of rainfall through the month allowed Extreme (D3) Drought to slightly decrease over parts of Bourbon County in July. Impacts across the region continue over larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Crawford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

No significant rainfall occurred through the month which allowed for expansion of Extreme (D3) Drought back into the county through the month of July. The US Drought Monitor indicated the Extreme (D2) Drought expanded across the northeastern corner of the county with the remainder of the county in Severe (D2) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

Drought, Cherokee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

No significant rainfall occurred through the month which allowed for expansion of Severe (D2) Drought across the region through the month of July. The US Drought Monitor indicated the Severe (D2) Drought expanded southward across the north eastern three fourths of the county with the remainder of the county in Moderate (D1) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126196, 1127869, 1127870.